Alert archive / Idaho / Red Flag Warnings in 2008
Red Flag Warning 16, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 31, 2008, 3:58 AM MDT for 7 counties in Idaho. It took effect at Aug 31, 2008, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2008, 3:58 AM MDT (09:58 UTC)
- In effect from
- Aug 31, 2008, 12:00 PM MDT
- Expired
- Aug 31, 2008, 5:26 PM MDT
- In force
- 5 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 10.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4877 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPIH 310958 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 358 AM MDT SUN AUG 31 2008 IDZ413-312200- /O.NEW.KPIH.FW.W.0016.080831T1800Z-080901T0000Z/ CARIBOU RANGE/CARIBOU NF- 358 AM MDT SUN AUG 31 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR SCATTERED THUNDERSTORMS AND LIGHTING IN SOUTHEAST IDAHO ZONE 413... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 1200 AND 1800 MDT MAINLY EAST OF A LINE FROM MALAD TO PALISADES RESERVOIR. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE QUARTER INCH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE CRITICAL FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS85 KPIH 311954 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 154 PM MDT SUN AUG 31 2008 IDZ412-010200- /O.EXB.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/ GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- 154 PM MDT SUN AUG 31 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO ZONE 412... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 8 PM THIS EVENING THROUGHOUT THE SAWTOOTH NATIONAL FOREST. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE QUARTER INCH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE CRITICAL FIRE GROWTH POTENTIAL. $$ IDZ413-010200- /O.EXT.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/ CARIBOU RANGE/CARIBOU NF- 154 PM MDT SUN AUG 31 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO ZONE 413... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 8 PM THIS EVENING ACROSS THE CARIBOU NATIONAL FOREST. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE QUARTER INCH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE CRITICAL FIRE GROWTH POTENTIAL. $$
000 WWUS85 KPIH 312326 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 526 PM MDT SUN AUG 31 2008 IDZ412-413-010030- /O.CAN.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/ GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- CARIBOU RANGE/CARIBOU NF- 526 PM MDT SUN AUG 31 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED FLAG WARNING. THUNDERSTORMS HAVE DISSIPATED OVER THE DISTRICTS. DO NOT EXPECT ANYTHING MORE THAN ISOLATED THUNDERSTORMS IN ZONE 413 UNTIL 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 31, 3:29 AM MDT, 29 minutes earlier.
Area forecast discussion, Aug 31, 3:29 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 329 AM MDT SUN AUG 31 2008 .DISCUSSION...THE BEGINNING OF THE BUSY PART OF HE HOLIDAY WEEKEND IS IN PROGRESS THIS MORNING. GUSTY SOUTHERLY WINDS ARE OCCURRING AHEAD OF A BOUNDARY PUSHING EASTWARD INTO THE REGION AS OF 3AM MDT. THIS IS CREATING SOME BLOWING DUST AROUND KPIH AND NO DOUBT IN OTHER SPOTS ACROSS AHEAD OF THIS BOUNDARY. MODEL WINDS POINT TOWARD THE WINDS WEAKENING BY SUNRISE AND PICKING BACK UP SOME THIS AFTN. RIGHT NOW...WINDS ARE BORDERLINE FOR LAKE WIND ADV FOR AMERICAN FALLS BUT WILL MONITOR WINDS THE REST OF THIS SHIFT TO SEE IF THAT NEEDS TO BE REVISITED. THERE ARE TWO MAIN AREAS OF CONCERN FOR THE FCST AREA THROUGH AFTN. ONE IS ACROSS THE CENTRAL MTNS ESPECIALLY ACROSS THE NW PORTION OF THIS REGION. A BAND OF SHOWERS AND TSTORMS HAS DEVELOPED JUST NW OF THE FCST AREA AND MODELS HAVE BEEN CONSISTENT WITH THIS BAND MOVING INTO THE AREA DURING THE DAY. THE REST OF THE AREA WILL BE JUST AS TRICKY. RIGHT NOW... A DRY SLOT EXIST ACROSS THE REST OF THE CENTRAL MTNS WITH A LARGE AREA OF MOISTURE ACROSS THE SNAKE PLAIN AND EASTERN MTNS. MODELS ARE CONSISTENT IN MOVING THE DRY SLOT FARTHER EAST ACROSS THE SNAKE PLAIN AND SATELLITE IS INDICATING THIS HAPPENING AT A VERY SLOW PACE...WHICH MAY BE EVEN SLOWER THAN PREDICTED. FOR NOW HAVE FOLLOWED MODELS AND PUSHED THE BULK OF THE CONVECTION LATER TODAY TO ALONG THE FAR EASTERN EDGE OF THE SNAKE PLAIN AND POINTS EASTWARD. THERE STILL APPEARS TO BE A THREAT OF STRONG TO SEVERE STORMS ACROSS THE SE CORNER OF THE FCST AREA. THE EXACT PLACEMENT WILL BE DETERMINED BY THE EXACT POSITION OF THE BOUNDARY AND CLOUD BREAKS/DRY SLOT AS WE GO THROUGH TODAY. HAVE INCLUDED SEVERE WORDING WITH THE THREAT OF LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL. RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS THE REGION INTO LABOR DAY AS TROUGH CROSSES EASTERN IDAHO. CURRENT FCST CALLS FOR THE HEAVIEST PRECIP ACROSS THE EASTERN MTNS WITH 6HR TOTALS APPROACHING SIX TENTHS OF AN INCH. TRENDS WILL NEED TO BE MONITORED THROUGH THE DAY FOR HEAVY RAINFALL AND ANY FLOOD THREAT BUT IT APPEARS THAT RAINS WILL FALL IN A LONGER DURATION AND THEREFORE NOT A FLOOD THREAT. SNOW LEVELS ARE STILL EXPECTED TO DROP TO AROUND 8000 FEET ACROSS THE CENTRAL MTNS AND SOUTHERN HIGHLAND BY 12Z MON. SNOW LEVELS WILL REMAIN HIGHER FARTHER EAST UNTIL LATER MONDAY WHEN THEY DROP TO 7000 FT TO 7500 FT BY LATE AFTN. THEY WILL CONTINUE TO DROP AS PRECIP MONDAY NIGHT AS SYSTEM CONTINUES TO EXIT THE FCST AREA. FCST SNOW TOTALS FOR THE CENTRAL ARE AROUND 2 TO 4 INCHES WITH 1 TO 3 INCHES ELSEWHERE. LOOKING AT TEMPERATURES...IT WILL BE COOLER TODAY WITH HIGHS IN THE 50S AND 60S FOR THE CENTRAL MTNS AND 70S AND LOWER 80S ACROSS THE REST OF THE FCST AREA. LABOR DAY WILL BE EVEN COOLER. HIGHS WILL ONLY BE IN THE 40S AND 50S IN THE MTNS WITH THE WARMER VALLEY SPOTS ONLY REACHING THE LOWER 60S. ANOTHER CONCERN MAY BE MONDAY NIGHT. WITH SOME CLEARING...LOWS ARE EXPECTED TO DROP INTO THE 20 AND 30S FOR THE MTNS AND MOSTLY 30S FOR THE SNAKE PLAIN. FOR NOW...HAVE KEPT TEMPS ABOVE FREEZING AND OUT THE REALM OF FROST OR FREEZE CONCERNS. BEYOND THIS PERIOD...TEMPS WILL MODERATE OVER TIME. A GENERAL NW FLOW ALOFT IS FORECAST WITH SOME MTNS SHOWERS POSSIBLE ACROSS THE NORTH. HIGHS BY WED SHOULD ALREADY BE BACK INTO THE 60S AND 70S AREA WIDE WITH SOME 80S RETURNING BY THE END OF THE WEEK. KEYES && .AVIATION...A STRONG LOW PRESSURE TROUGH WILL MAKE SLOW EASTWARD PROGRESS TODAY CROSSING IDAHO. THUNDERSTORMS THIS MORNING FORMING A BAND FROM NEAR KSUN TO KSMN WILL LIKELY CONTINUE A GOOD DEAL OF THE DAY ON EAST SIDE OF TROUGH. THE SURFACE FRONT THIS MORNING IS ROUGHLY THROUGH KBYI...THE ARCO DESERT AND MONIDA PASS ON THE MONTANA BORDER. WITH THIS AREA UNDER SOUTH-SOUTHWEST FLOW ADDITIONAL SURFACE WAVES ARE POSSIBLE AS THE FRONTAL BOUNDARY MAKES SLOW EASTWARD PROGRESSION. NEAR 18Z THE FRONTAL BOUNDARY SHOULD BE EAST OF KPIH AND STRONG GUSTY SOUTHERLY WINDS AND LOCAL BLOWING DUST SHOULD GIVE WAY TO MORE WESTERLY WINDS. STRONG POSSIBLY SEVER THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN AN AREA ROUGHLY EAST OF A LINE FROM KMLD TO THE PALISADES RESERVOIR. LOCAL HEAVY RAIN AND MVFR CEILINGS ARE POSSIBLE NEAR THUNDERSTORMS. MONDAY COLD AIR WITH THE TROUGH WILL HELP LOWER CEILINGS OVER THE EASTERN HIGHLANDS WITH MVFR CONDITIONS OBSCURING THE MOUNTAINS. RS && .FIRE WEATHER...A VIGOROUS LOW PRESSURE TROUGH WILL CROSS IDAHO TODAY AND MONDAY. LIGHTNING THIS MORNING IN A BAND NORTHWEST OF SALMON WILL REDEVELOP LATER THIS AFTERNOON. THE SURFACE FRONT THIS MORNING IS ROUGHLY THROUGH KBYI...THE ARCO DESERT AND MONIDA PASS ON THE MONTANA BORDER. WITH THIS AREA UNDER SOUTH-SOUTHWEST FLOW THE SURFACE FRONT WILL BE SLOW TO MOVE EAST THROUGH THIS AFTERNOON. THUNDERSTORMS POSSIBLY SEVERE WITH DAMAGING WINDS...HAIL...FREQUENT LIGHTNING...AND LOCAL HEAVY RAIN ARE POSSIBLE FROM 1200 TO 1800 MDT THIS AFTERNOON ROUGHLY EAST OF A LINE FROM MALAD TO PALISADES RESERVOIR. SHOWERS WITH A CHANCE OF WETTING RAIN WILL DEVELOP AGAIN MONDAY PARTICULARLY OVER THE EASTERN HIGHLANDS AS THE COLD TROUGH MOVES THROUGH THE AREA. RS && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR IDZ413. &&
Hazardous weather outlook, Aug 30, 4:07 AM MDT, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 407 AM MDT SAT AUG 30 2008 IDZ017>025-031-032-311015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 407 AM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BEGIN TO AFFECT EASTERN IDAHO TODAY. WINDS WILL PICK UP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A LAKE WIND ADVISORY HAS BEEN ISSUED FOR AMERICAN FALLS RESERVOIR. PLEASE SEE NPWPIH FOR MORE INFORMATION. BREEZY CONDITIONS AND LOW HUMIDITIES WILL LEAD TO DANGEROUS FIRE WEATHER CONCERNS ACROSS PORTIONS OF THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OR PARTS OF THESE AREAS. PLEASE SEE RFWPIH FOR DETAILS. ISOLATED MOUNTAIN STORMS ARE FORECAST WITH GUSTY WINDS AND LITTLE RAINFALL FOR THIS AFTERNOON AND EVENING. LATER TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE ACROSS THE AREA...WITH THE BEST CHANCE ACROSS THE CENTRAL AND EASTERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL TAKES ITS TIME CROSSING THE REGION...NOT CLEARING EASTERN IDAHO UNTIL MONDAY NIGHT AND EARLY TUESDAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE SUNDAY AND LAST INTO LABOR DAY. FOR SUNDAY...STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF THE FORECAST AREA. HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS...ALONG WITH LOCALLY HEAVY DOWNPOURS. THE OVERALL FORECAST CALL FOR DECENT PRECIPITATION AMOUNTS ACROSS HIGHER TERRAIN...ESPECIALLY FARTHER EAST. THE STORM WILL BE MUCH COLDER WEATHER AND SNOW FOR THE HIGHEST ELEVATIONS. SNOW LEVELS WILL DROP TO AROUND 8000-8500 FEET SUNDAY NIGHT AND MONDAY...THEN TO AROUND 7500-8500 FEET MONDAY NIGHT. SNOW LEVELS WILL REMAIN WELL BELOW WARNING CRITERIA WITH 2 TO 5 INCHES FOR THE CENTRAL MOUNTAINS MOSTLY ABOVE 9000 FEET. ELSEWHERE 1 TO 4 INCHES ARE POSSIBLE. SNOW LEVELS WILL NOT DROP TO LATER IN THE EVENT IN OTHER AREAS. OTHERWISE...SNOW AMOUNTS COULD BE HIGHER ACROSS THE EASTERN MOUNTAINS. AS FAR AS TEMPERATURES...HIGHS BY LABOR DAY WILL BE ONLY IN THE 40S AND 50S FOR MANY LOCALES...WITH MUCH COOLER HIGHS IN THE MOUNTAINS. BREEZY CONDITIONS WILL BE POSSIBLE AT TIMES THROUGHOUT THE EVENT AS WELL. FOR TUESDAY AND BEYOND...MODERATING TEMPERATURES ARE EXPECTED WITH A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN AND EASTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:02 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 28 min |
| Aug 31, 4:15 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont | 32 min |
Nearby
Red Flag Warnings in Idaho, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.